Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2020, 4:01 PM EDT for Allen County, Huntington County, Wells County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 8, 2020, 4:24 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS53 KIWX 082001
SVRIWX
INC003-069-179-082045-
/O.NEW.KIWX.SV.W.0070.200708T2001Z-200708T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
401 PM EDT Wed Jul 8 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Allen County in northeastern Indiana...
Northeastern Huntington County in northeastern Indiana...
Northeastern Wells County in northeastern Indiana...
* Until 445 PM EDT.
* At 400 PM EDT, a severe thunderstorm was located near Ossian,
moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, Ossian, Markle, Aboite, Roanoke, Zanesville, Uniondale,
Nine Mile, Yoder, Tocsin, Kingsland and Murray.
This includes the following highways...
Interstate 469 between mile markers 0 and 10.
Interstate 69 in Indiana between mile markers 283 and 301.
At 356 PM EDT...A wind gust of 67 mph was reported at the Fort Wayne
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4078 8539 4100 8537 4100 8534 4102 8533
4103 8513 4085 8507 4079 8507
TIME...MOT...LOC 2000Z 355DEG 16KT 4095 8525
HAIL...0.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
249
WWUS53 KIWX 082015
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
415 PM EDT Wed Jul 8 2020
INC003-069-179-082045-
/O.CON.KIWX.SV.W.0070.000000T0000Z-200708T2045Z/
Allen IN-Huntington IN-Wells IN-
415 PM EDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN ALLEN...NORTHEASTERN HUNTINGTON AND NORTHEASTERN
WELLS COUNTIES...
At 415 PM EDT, a severe thunderstorm was located near Ossian, moving
south at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Wayne, Ossian, Aboite, Zanesville, Nine Mile and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 8537 4100 8537 4100 8534 4102 8533
4103 8513 4085 8507
TIME...MOT...LOC 2015Z 355DEG 16KT 4088 8524
HAIL...<.75IN
WIND...60MPH
$$
MARSILI921
WWUS53 KIWX 082024
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
424 PM EDT Wed Jul 8 2020
INC003-069-179-082034-
/O.CAN.KIWX.SV.W.0070.000000T0000Z-200708T2045Z/
Allen IN-Huntington IN-Wells IN-
424 PM EDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEN...
NORTHEASTERN HUNTINGTON AND NORTHEASTERN WELLS COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Additional thunderstorms
with gusty winds are possible this afternoon.
LAT...LON 4086 8537 4100 8537 4100 8534 4102 8533
4103 8513 4085 8507
TIME...MOT...LOC 2022Z 355DEG 16KT 4084 8524
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:57 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 8, 12:57 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1257 PM EDT Wed Jul 8 2020 .SYNOPSIS... Issued at 523 AM EDT Wed Jul 8 2020 The heat continues this week, with heat indices across the area ranging from the 90s to around 100 degrees this afternoon into Friday. There are chances for showers and thunderstorms, especially during the afternoon and evening hours today and Thursday. Better chances arrive Thursday night into Friday as a cold front moves through the area. A few of the storms could be strong, with gusty winds and heavy rain the primary threats. && .SHORT TERM...(Today and Tonight) Issued at 523 AM EDT Wed Jul 8 2020 Another hot day in store, with heat indices climbing into the mid to upper 90s for most locations. A few locations, especially along and south of US 24, could reach 100 degrees. Stayed with an SPS to highlight this threat per collaboration with the neighboring offices. A shortwave will move from west to east across our CWA today, and in combination with the lake breeze and any left over outflow boundaries expect we'll see some showers and thunderstorms develop, mainly towards the afternoon and early evening hours. Heavy rain will be the main threat, but can't rule out isolated stronger wind gusts in any collapsing storms. The best chance for any stronger gusts would be south of US 30, where DCAPE values reach up to around 1500 J/Kg. Primarily dry conditions are expected tonight, with lows in the upper 60s and low 70s. && .LONG TERM...(Thursday through Tuesday) Issued at 523 AM EDT Wed Jul 8 2020 Models are in better agreement re: the incoming trough Thursday into Saturday morning. Models are still slightly off in terms of timing, with several starting shower activity ahead of the main trough/cold front between 12-18z Thursday. Kept slight chances in prior to 18z, then have chances increasing to around 40 percent after that given better model agreement. Could see a few stronger storms, especially in the west-with gusty winds and heavy rain the main threat (limited shear will keep things from getting out of hand). The slight increase in humidity with the currently forecast high temperatures in the mid to upper 90s will bring heat indices into the 96-102 degree range for most locations. It is possible that if the shower/storm coverage is greater than forecast we could see lower temps (and thus lower heat indices). Have this covered in an SPS and the HWO for now, but may need to issue a heat advisory given we've been seeing heat indices right around criteria for several days now, and this will be the hottest day yet. The cold front swings through from west to east Thursday night into Saturday morning, and this is where we'll have the best chances for decent rain (hooray!). Have rain likely with thunderstorm chances, especially Friday afternoon. Temperatures will thus be a little 'cooler'-with heat indices only in the low to mid 90s Friday. Model agreement is lost beyond Saturday morning, with disagreements on the strength of another trough diving from MN into southern Lake Michigan Saturday night into Sunday night. The GFS actually develops a fully closed low over the Great Lakes that lingers through Tuesday. The ECMWF has a weaker trough and stronger ridge over the southwestern CONUS. Kept consensus low chance pops for now given discrepancies. Once the ECMWF brings the ridge into our area Monday, it keeps it there until next weekend, which would leave us hot and dry. The GFS brings a ridge in briefly Wednesday, but brings another trough through that will give us better chances for rain and slightly cooler temps. Kept dry conditions over the CWA Tue/Wed for now, closer to the ECMWF. Highs will be in the mid-upper 80s and low 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1255 PM EDT Wed Jul 8 2020 Weak front and diurnal heating will combine to once again pop widely scattered thunderstorms this afternoon across northern IN. Better chances appear to be at KFWA mid-late afternoon where a tempo -tsra group was retained. Brief higher wind gusts and VIS restriction are the main threats with any convection. Light winds and VFR otherwise in stagnant pattern, with some potential for shallow BR formation toward daybreak tomorrow. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...MCD AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 8, 4:37 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 437 AM EDT Wed Jul 8 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-090845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 437 AM EDT Wed Jul 8 2020 /337 AM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Maximum afternoon heat indices today will climb into the mid to upper 90s. A few locations, especially along and south of US 24, could reach 100 degrees. There are chances for showers and thunderstorms this afternoon. A few of the storms could be strong, with gusty winds and heavy rain the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Maximum afternoon heat index values on Thursday will range from 96 to 102 degrees. Friday will be slightly cooler, with heat indices in the low to mid 90s. There are chances for showers and thunderstorms through Monday, especially in the afternoon and evening hours. The best chances will be Thursday afternoon into Friday evening. A few storms could be strong, with with gusty winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-090845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 437 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are low chances for showers and thunderstorms Thursday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 3:18 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
318 PM EDT Wed Jul 8 2020
INZ016-017-024-025-082015-
Wabash-Whitley-Huntington-Kosciusko-
318 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASH...
SOUTHWESTERN WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTH CENTRAL
KOSCIUSKO COUNTIES...
At 317 PM EDT, a strong thunderstorm was located 7 miles northeast of
Akron, or 8 miles northwest of North Manchester, moving southeast at
5 mph. Additional scattered thunderstorms will continue to develop
through 430 PM EDT.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
North Manchester, Claypool, Liberty Mills, Bippus and Bracken.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 8597 4115 8591 4102 8558 4080 8563
4090 8572
TIME...MOT...LOC 1917Z 299DEG 5KT 4109 8590
HAIL...0.50IN
WIND...50MPH
MARSILISpecial weather statement, Jul 8, 3:38 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Northern Indiana 338 PM EDT Wed Jul 8 2020 INZ017-018-025-082015- Whitley-Huntington-Allen- 338 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN... SOUTHEASTERN WHITLEY AND NORTHEASTERN HUNTINGTON COUNTIES... At 337 PM EDT, a strong thunderstorm was located near Fort Wayne. The storm is moving southeast at 5 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Fort Wayne, New Haven, Aboite, Middletown, Roanoke, Zanesville, Nine Mile, Yoder, Hoagland, Poe, Rolling Hills and Hessen Cassel. This includes the following highways... Interstate 469 between mile markers 0 and 16. Interstate 69 in Indiana between mile markers 294 and 311. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Seek shelter until these storms pass. && LAT...LON 4105 8545 4114 8516 4092 8489 4092 8534 TIME...MOT...LOC 1937Z 331DEG 3KT 4104 8522 HAIL...0.50IN WIND...50MPH MARSILI
Special weather statement, Jul 8, 3:43 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
343 PM EDT Wed Jul 8 2020
INZ015-016-082015-
Kosciusko-Fulton-
343 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON AND
SOUTHWESTERN KOSCIUSKO COUNTIES...
At 342 PM EDT, a strong thunderstorm was located over Mentone, or 8
miles northeast of Rochester. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mentone, Claypool, Burket, Beaver Dam Lake, Sevastopol, Beaver Dam,
Talma and Palestine.
Seek shelter until this storm passes.
&&
LAT...LON 4117 8617 4117 8606 4121 8605 4125 8592
4115 8584 4101 8610
TIME...MOT...LOC 1942Z 336DEG 3KT 4115 8608
HAIL...0.50IN
WIND...40MPH
MARSILISpecial weather statement, Jul 8, 3:47 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
347 PM EDT Wed Jul 8 2020
INZ012-013-082015-
Starke-Pulaski-
347 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PULASKI AND SOUTH
CENTRAL STARKE COUNTIES...
At 346 PM EDT/246 PM CDT/, a strong thunderstorm was located near
North Judson, or near Knox. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Knox, North Judson, Toto, Denham and Bass Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4127 8682 4128 8679 4130 8660 4114 8661
4114 8682
TIME...MOT...LOC 1946Z 087DEG 0KT 4123 8671
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, Jul 8, 3:58 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 358 PM EDT Wed Jul 8 2020 INZ025-026-082030- Huntington-Wells- 358 PM EDT Wed Jul 8 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES... At 357 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Markle to near Andrews. Movement was southeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Huntington, Andrews, Markle, Lancaster, Uniondale, Mount Etna, Bowerstown, Plum Tree, North Oaks, Majenica, Banquo, Rockford and Pleasant Plain. This includes Interstate 69 in Indiana between mile markers 276 and 292. Torrential rainfall is also occurring with this storm. Seek shelter until this storm passes. && LAT...LON 4087 8564 4094 8535 4076 8517 4067 8563 TIME...MOT...LOC 1957Z 328DEG 15KT 4089 8533 4082 8563 HAIL...0.25IN WIND...40MPH MARSILI
Local storm report, Jul 8, 3:59 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 2 ENE NINE MILE 40.98N 85.18W
07/08/2020 M67 MPH ALLEN IN ASOS
ASOS STATION KFWA FORT WAYNE INTERNATIONAL
AP.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:05 PM EDT | Special Weather Statement | IWX | Pulaski | 25 min |
| Jul 8, 1:33 PM EDT | Special Weather Statement | IWX | Blackford | 27 min |
| Jul 8, 1:59 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
| Jul 8, 2:24 PM EDT | Special Weather Statement | IWX | Noble | 36 min |
| Jul 8, 2:29 PM EDT | Special Weather Statement | IWX | Miami | 31 min |
| Jul 8, 2:44 PM EDT | Special Weather Statement | IWX | Wabash | 46 min |
| Jul 8, 2:54 PM EDT | Special Weather Statement | IWX | Allen, Whitley | 51 min |
| Jul 8, 2:55 PM EDT | Special Weather Statement | IWX | Fulton | 50 min |
| Jul 8, 3:03 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 57 min |
| Jul 8, 3:18 PM EDT | Special Weather Statement | IWX | Wabash | 57 min |
| Jul 8, 3:38 PM EDT | Special Weather Statement | IWX | Allen | 37 min |
| Jul 8, 3:43 PM EDT | Special Weather Statement | IWX | Kosciusko | 32 min |
| Jul 8, 3:47 PM EDT | Special Weather Statement | IWX | Starke | 28 min |
| Jul 8, 3:58 PM EDT | Special Weather Statement | IWX | Huntington | 32 min |
| Jul 8, 4:07 PM EDT | Areal Flood Advisory | IWX | Allen | 3 hr |
| Jul 8, 4:14 PM EDT | Special Weather Statement | IWX | Miami | 61 min |
| Jul 8, 4:31 PM EDT | Special Weather Statement | IWX | Huntington, Wells | 59 min |
| Jul 8, 4:51 PM EDT | Special Weather Statement | IWX | Adams | 54 min |
| Jul 8, 4:55 PM EDT | Heat Advisory | IWX | Adams, Allen, Blackford, DeKalb, Grant, Huntington and 5 more | 28 hr |
| Jul 8, 5:02 PM EDT | Severe Thunderstorm Warning | IWX | Adams | 43 min |
| Jul 8, 5:11 PM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 8, 5:24 PM EDT | Special Weather Statement | IWX | Jay | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.